How is heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) differentiated from disseminated intravascular coagulation (DIC)?

Updated: Dec 06, 2020
  • Author: Marcel M Levi, MD; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Answer

Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) is another clinical entity with a presentation similar to that of DIC. A subpopulation of patients who have received heparin develop antibodies against platelet antigens (PF4), and a diminution of platelet number can result. If the antibody is particularly reactive with platelets, its direct activation of platelets leads to thrombosis. In HITTS, although the platelet count is decreased, the plasma prothrombin time (PT), the activated partial thromboplastin time (aPTT), and the fibrinogen levels are normal. Thrombosis is observed, but, typically, HITTS does not produce the consumptive coagulopathy of DIC.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!